Two weeks ago, I observed my fiancee's generalized seizure; it lasted for approximately two minutes. She is thirty-years-old and had been having them since she was twenty. Ten years ago, they would occur approximately every three months but now the frequency has decreased to once per twelve to eighteen months, mostly without treatment.
Last week, Convulex was prescribed, 600 mg daily, increasing to 1500 mg daily over two weeks. (This appears to be the standard course of treatment for a 50 kg. adult.) The literature which accompanied the drug indicates increasing the dosage until seizures cease. Since her symptoms occur so rarely, determining when her symptoms cease will be neither swift nor sure.
I am aware of the concept of "therapeutic levels" but I am concerned about possible side effects in a situation where the benefits are so minimal. Specifically, I am wondering if the 1500 mg maintenance level is necessary considering her infrequent attacks.
I have incorrectly posted elsewhere on the support side of this forum that her condition was "non-epileptic." Her diagnosis was, in fact, epilepsy.
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to examine your fiancee and obtain a history, I can not tell you what the most appropriate management plan for her is. However I will try to provide you with some useful information.
I can not comment on why that specific dose of 1500 mg was recommended, however in general, a weight-based approach is used as a preliminary dose guide, and then dosing is adjusted accordingly until seizure control is achieved or until side effects are too great. Blood levels can also guide dosing: if blood levels are low, and seizures occur, increasing the dose until blood levels are within a standard range is sometimes appropriate, if excessive side effects to do not occur. Drug levels about what is considered standard should be avoided in most cases to avoid toxicity. It is true that a low seizure frequency, it is hard to determine whether the dose a person is on is un-necessarily high, but in general, if a dose is found that is effectively controlling seizures, and there are not undue side effects, that dose should be maintained, because the alternative, trying to reduce the dose, can lead to seizures which carry a high risk. Therefore, the benefits are more than minimal, though it is understandable that with such a low seizure frequency, of even less than one per year, it may seem as such. If seizure frequency can be brought down to 0, or seizure frequency significantly reduced, while avoiding medication toxicity, then a medication is considered successful, and continuing at that dose is best, with monitoring of laboratory tests to ensure no toxicity. This is however a generalization and of course it depends on the exact epilepsy diagnosis and history.
Convulex, or valproic acid, is one of the best drugs for specific types of epilepsy but has significant risks, and in women planning to have children, certain alternative antiepileptics may be more appropriate. This should be managed by an expert, ideally an epilepsy specialist (a neurologist with specialization in seizures) and someone who has experience with woman with epilepsy considering or who are pregnany. Supplementation with high doses of folic acid are very important in women with epilepsy taking antiepileptics, particularly valproic acid.
Continued followup with your neurologist is recommended.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
About three weeks ago my cousin had two back to back seizures lasting about 2 minutes each. It all started with pain and numbness on her left leg. The pain and numbness lasted for about a week before she had the seizures. This happened while she was on vacation over at Los Cabos, Mex. She had had two cat scans one MRI and is under medication. All of her results came up negative and no explanation as to what caused the seizures. Her condition has worsen. She is unable to walk or balance herself on her own. She has to depend on a cane. She keeps loosing feeling on her left leg! We need an expert! I need to be referred to a specialized expert! I hate to see my 23 year old cousin loose control of her normal capabilities and not know what is causing this!!! Please any advice would be greatly appreciated.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.